A certain class of blood-pressure medication can cause lower-limb swelling
By Wendy Haaf
Older adults who begin taking a particular class of blood pressure-lowering medication may be at risk for unnecessary treatment for lower-limb swelling, which could potentially start them on the path of a so-called prescribing cascade, Canadian researchers caution.
In a study published in the journal JAMA Internal Medicine, scientists compared the health records of 41,000 older Ontarians who received a new prescription for a calcium-channel blocker (CCB—such as amlodipine and diltiazem) to those of 66,000 people who were newly prescribed other types of antihypertensives and the records of 231,000 others who were taking unrelated medications. Compared with those taking other blood pressure drugs, twice as many people started on CCBs were prescribed a diuretic to treat lower-limb swelling—a common side effect of this medication family—within 90 days, when the preferred alternative is simply switching to a different antihypertensive drug.
The study’s authors stressed the importance of clinicians’ being made aware of the potential problem to avoid unnecessary prescriptions.